Florida, 2021Damaging Wind in Florida, August 20, 2021
August 20, 2021 · NWS JAX · 1 event in 1 county or zone
An upper level trough deepened down the Atlantic seaboard through the day with NW steering flow developing and focusing afternoon sea breeze driven storms toward the east coast as a short wave trough moved across the area within the upper trough.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough deepened down the Atlantic seaboard through the day with NW steering flow developing and focusing afternoon sea breeze driven storms toward the east coast as a short wave trough moved across the area within the upper trough.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 20, 12:51 PM EST, 1 hour 29 minutes earlier.
Area forecast discussion, Aug 20, 12:51 PM EST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
151 PM EDT Fri Aug 20 2021
.AVIATION...
[Through 18Z Saturday]
Scattered showers and storms were developing across the area to
the west and south of the TAF sites so far early this afternoon.
Storms were moving to the southeast, and storms will likely impact
some of the TAF sites in the late afternoon through the evening
hours. Northwest winds 5-10 knots will prevail, except at KSGJ and
KSSI where a weak east coast sea breeze will move in. Storms will
linger through the evening hours as another shortwave moves
through, with light winds overnight. Light west winds are then
expected through the end of the period.
&&
.PREV DISCUSSION [1007 AM EDT]...
.NEAR TERM [Through Tonight]...
Some patchy fog is developing inland this morning under mostly clear
skies and light to near calm winds over areas that received locally
heavy rain. Surface high pressure is just west of the area over the
northeast Gulf of Mexico with very light west to northwest winds noted
over the area.
Ridging aloft will slide westward today and center along the north
central coast of the Gulf of Mexico as a mid/upper level trough swings
southward from the eastern Great Lakes into the Mid Atlantic region.
This feature will help to lift tropical cyclone Henri slowly northward
over the western Atlantic waters well east of the region. Northwest
flow over the region between ridging over the central Gulf coast and
the upper trough will bring in slightly drier air with PWATs in the
1.7 to 2.0 inch range over NE FL and SE GA. However, slow flow aloft
less than 10 mph will lead to very slow storm motions and locally
heavy rainfall amounts with minor flooding possible. Scattered to
numerous storms will form by the mid afternoon hours as convection
takes a bit longer to get going due to higher convective temperatures
in the mid 90s and the aforementioned slightly drier air aloft. The
drier air will also lead to a potential for strong downburst wind
potential up to around 50 mph in the most intense storms, especially
near mergers. The best focus for storms will be along the I-95 corridor
where the light west to northwest winds surface around 5-10 mph will
collide with a pinned east coast seabreeze by the mid to late afternoon
time period and lasting well past sunset as shortwave energy ahead of
a surface trough sliding down from central GA will help continue the
storms towards the midnight hour before upper level winds push them
offshore.
High temperatures will be in the mid 90s for most areas except for
the coast which will top out in the low 90s and areas northwest of
Waycross closer to the surface trough. Max heat index values will be
just below heat advisory criteria in the 104 to 108 heat range as
dewpoints mix down a bit more compared to yesterday into the low to
mid 70s thanks to slightly drier air in the northwest flow aloft.
Tonight, thunderstorms will continue past sunset over the I-95 corridor
and then push slowly east into the coastal waters with activity winding
down by around midnight for most locations. Skies will remain mostly
cloudy with mid and high level debris clouds slowly eroding well after
midnight. Overnight low temperatures will be in the mid 70s inland and
the upper 70s along the coast.
.SHORT TERM [Saturday Through Sunday]...
Trough over the eastern Seaboard will steer TS Henri northward
toward New England. Meanwhile, ridging continues to shift westward
across the Gulf. Ample moisture (PWATs above 2 inches) will
support scattered to numerous showers and thunderstorms developing
along the sea breezes each day with convection lingering
overnight. Westerly flow develops this weekend which will result
in the sea breeze collisions occurring mainly over the I-95
corridor. Weak embedded mid-level disturbances moving through the
westerly flow could result in some isolated stronger storms with
locally heavy rainfall, strong gusty winds, and frequent lightning
as the main hazards. Temperatures will be around normal with
highs in the low 90s and lows in the 70s. Although below criteria,
afternoon heat indices will be high around 100-105 degrees.
.LONG TERM [Monday Through Thursday]...
Ridging builds back over the region from the west Monday into
Wednesday. Lingering moisture on Monday will initiate scattered to
numerous showers and storms along the sea breezes. Slightly less
coverage Tuesday into Wednesday as drier air and subsidence will
inhibit some storm development. Southwesterly flow shifts to
easterly as the week progresses shifting storm development to be
focused inland. An easterly wave on Thursday may bring an increase
in moisture and rain chances. Temperatures will be near average
August levels.
.MARINE...
High pressure ridge at the surface will pivot westward into the
Gulf of Mexico today as an approaching trough moves to the east
coast which will help lift Tropical Storm Henri to the north.
Winds from the west will shift to the south to southwest the next
few days with increasing long period swells in the 10-11 second
range. Caution levels are possible as higher waves approaching 6
feet may reach our offshore waters late tonight into Saturday.
Light winds will become more easterly over the waters into next
week as high pressure rebuilds near Bermuda.
Rip Currents: Moderate risk of rip currents for NE FL and SE GA beaches
expected today and Saturday.
.HYDROLOGY...
Minor flooding on the Suwannee River with minor to moderate on parts of
the Santa Fe River will continue as up to 3 to 4 inches of rain fell
yesterday along the I-75 corridor of NE FL. River levels will continue
to slowly fall the next few days.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 74 90 74 88 73 / 30 70 30 70 40
SSI 77 92 77 88 76 / 50 60 40 70 50
JAX 76 92 76 90 76 / 50 60 30 60 30
SGJ 76 93 76 90 76 / 60 50 20 50 30
GNV 75 92 74 90 74 / 30 60 30 50 20
OCF 75 93 74 92 74 / 20 50 20 50 20
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&
In the hours before
Special weather statement, Aug 20, 12:38 PM EST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
138 PM EDT Fri Aug 20 2021
GAZ152-250-264-350-364-201830-
Northeastern Charlton GA-Western Charlton GA-Brantley GA-
Northern Ware GA-Southern Ware GA-
138 PM EDT Fri Aug 20 2021
...Strong thunderstorms will impact portions of southwestern
Brantley, central Ware and northern Charlton Counties through 230 PM
EDT...
At 138 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Race Pond to 7 miles northwest of Stephen
Foster State Park. Movement was southeast at 15 mph.
HAZARD...Winds in excess of 40 mph and minor flooding due to heavy
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor flooding due to heavy rainfall is
possible.
Locations impacted include...
Stephen Foster State Park, Race Pond and Winokur.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3115 8209 3095 8193 3075 8241 3078 8244
3082 8243 3082 8247 3085 8249 3096 8249
3096 8252 3100 8255
TIME...MOT...LOC 1738Z 302DEG 13KT 3108 8211 3089 8245
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
AKSpecial weather statement, Aug 20, 1:20 PM EST, 1 hour before
Special Weather Statement
National Weather Service Jacksonville FL
220 PM EDT Fri Aug 20 2021
FLZ024-GAZ264-350-364-201900-
Inland Nassau FL-Northeastern Charlton GA-Western Charlton GA-
Southern Ware GA-
220 PM EDT Fri Aug 20 2021
...A strong thunderstorm will impact portions of northwestern Nassau,
eastern Ware and central Charlton Counties through 300 PM EDT...
At 220 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Homeland, or 8 miles west of Folkston, moving southeast
at 15 mph.
HAZARD...Wind gusts up to 50 mph, pea size hail, and excessive
cloud-to-ground lightning.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Excessive cloud-to-ground lightning is occurring.
Locations impacted include...
Hilliard, Folkston and Homeland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3073 8176 3051 8212 3082 8227 3093 8206
3082 8189 3080 8188 3079 8186
TIME...MOT...LOC 1820Z 322DEG 15KT 3084 8215
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
HESSSpecial weather statement, Aug 20, 2:09 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
309 PM EDT Fri Aug 20 2021
FLZ340-201945-
Western Marion FL-
309 PM EDT Fri Aug 20 2021
...A strong thunderstorm will impact portions of southwestern Marion
County through 345 PM EDT...
At 309 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rainbow Lakes Estates, moving south at 10 mph.
HAZARD...Winds in excess of 40 mph, excessive cloud-to-ground
lightning, and minor flooding due to heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Excessive cloud-to-ground lightning is
occurring. Minor flooding due to heavy rainfall is
possible.
Locations impacted include...
Dunnellon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2897 8232 2899 8235 2901 8239 2902 8240
2902 8242 2905 8247 2905 8249 2904 8250
2904 8253 2919 8254 2896 8226 2896 8231
TIME...MOT...LOC 1909Z 001DEG 9KT 2907 8250
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
HESSThunderstorm Wind, Baker
- When
- August 20, 2:20 PM EST
- Where
- Baker County, 3.65 mi SE of Knabb
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $100
- Reported by
- Trained Spotter
- Coordinates
- 30.230, -82.140
A pine tree about 1 ft in diameter was blown down across FL-121 near NE Florida State Hospital. The time of the event was based on radar. The cost of damage was unknown but it was estimated for the event to be included in storm data.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Alabama, August 20, 20211 death · 1 event
- Hail and Damaging Wind in Nebraska, August 20, 2021$6.2 million · 1.5 in hail · 5 events
- Flash Flood and Damaging Wind in Texas, August 20, 2021$1.0 million · 52 kt wind · 2 events
- Hail and Damaging Winds in Kansas, August 20, 20211 in hail · 31 events
- Tornado and Damaging Winds in Iowa, August 20, 2021$32,000 · EF0 · 3 events
- Flash Flooding and Flooding in Virginia, August 20, 202123 events
- Damaging Winds in Kansas, August 20, 202160 kt wind · 13 events
- Tornadoes and Heavy Rain in Iowa, August 20 to 21, 2021$3,000 · EF0 · 11 events
- Excessive Heat in Oklahoma, August 20, 202111 events
- Flash Flood in Missouri, August 20, 2021$15,000 · 1 event
- Tornado and Damaging Wind in North Dakota, August 20, 2021$1,000 · EF0 · 6 events
- Damaging Winds in North Carolina, August 20, 2021$5,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973166.